Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 37, NWS Midland/Odessa, TX

November 11, 2019Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Nov 11, 2019, 2:55 AM CST for Culberson County, Texas. It took effect at Nov 11, 2019, 12:00 PM CST. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2019, 2:55 AM CST (08:55 UTC)
In effect from
Nov 11, 2019, 12:00 PM CST
Expired
Nov 12, 2019, 6:00 AM CST
In force
18 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 1:28 PM CSTNON-TSTM WND GST 60Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2019-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2019-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS74 KMAF 110855
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
255 AM CST Mon Nov 11 2019

TXZ271-112200-
/O.UPG.KMAF.HW.A.0031.191111T1800Z-191112T1200Z/
/O.NEW.KMAF.HW.W.0037.191111T1800Z-191112T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
155 AM MST Mon Nov 11 2019

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST TUESDAY...

* WHAT...Northeast winds 30 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 11 AM this morning to 5 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ045>048-050>053-061>063-068>070-112200-
/O.NEW.KMAF.WI.Y.0020.191111T1500Z-191112T0000Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector-
Midland-Glasscock-Crane-Upton-Reagan-
Including the cities of Seminole, Lamesa, Gail, Snyder, Andrews, 
Stanton, Big Spring, Colorado City, Odessa, Midland, Garden City,
Crane, McCamey, Rankin, and Big Lake
255 AM CST Mon Nov 11 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of western Texas.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
248 
WWUS74 KMAF 112046
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
246 PM CST Mon Nov 11 2019

TXZ280-282-121000-
/O.NEW.KMAF.HZ.W.0003.191112T0300Z-191112T1500Z/
Chisos Basin-Lower Brewster County-
Including the cities of Big Bend NP, Chisos Basin, Lajitas, 
and Castolon
246 PM CST Mon Nov 11 2019

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Chisos Basin, and Lower Brewster County.

* WHEN...From 9 PM this evening to 9 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-121000-
/O.CON.KMAF.HW.W.0037.000000T0000Z-191112T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
146 PM MST Mon Nov 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Northeast winds 30 to 50 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 11 AM this morning to 5 AM MST Tuesday.

* IMPACTS...Damaging winds could down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Freezing fog will also make travel
  difficult along Highway 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ045>048-050>053-061>063-068>070-120000-
/O.CON.KMAF.WI.Y.0020.000000T0000Z-191112T0000Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector-
Midland-Glasscock-Crane-Upton-Reagan-
Including the cities of Seminole, Lamesa, Gail, Snyder, Andrews, 
Stanton, Big Spring, Colorado City, Odessa, Midland, Garden City,
Crane, McCamey, Rankin, and Big Lake
246 PM CST Mon Nov 11 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of western Texas.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
357 
WWUS74 KMAF 120048
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
648 PM CST Mon Nov 11 2019

TXZ280-282-121100-
/O.CON.KMAF.HZ.W.0003.191112T0300Z-191112T1500Z/
Chisos Basin-Lower Brewster County-
Including the cities of Big Bend NP, Chisos Basin, Lajitas, 
and Castolon
648 PM CST Mon Nov 11 2019

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Chisos Basin, and Lower Brewster County.

* WHEN...From 9 PM this evening to 9 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-121100-
/O.CON.KMAF.HW.W.0037.000000T0000Z-191112T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
548 PM MST Mon Nov 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Northeast winds 30 to 50 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Through 5 AM MST Tuesday.

* IMPACTS...Damaging winds could down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Freezing fog will also make travel 
  difficult along Highway 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
963 
WWUS74 KMAF 120856
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
256 AM CST Tue Nov 12 2019

TXZ280-282-121500-
/O.CON.KMAF.HZ.W.0003.000000T0000Z-191112T1500Z/
Chisos Basin-Lower Brewster County-
Including the cities of Big Bend NP, Chisos Basin, Lajitas, 
and Castolon
256 AM CST Tue Nov 12 2019

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 22 expected.

* WHERE...Chisos Basin, and Lower Brewster County.

* WHEN...Through 9 AM CST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-121200-
/O.CON.KMAF.HW.W.0037.000000T0000Z-191112T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
156 AM MST Tue Nov 12 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* WHAT...Northeast winds 30 to 50 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Through 5 AM MST this morning.

* IMPACTS...Damaging winds could down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel will be difficult, especially for high profile vehicles.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 10, 10:21 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Nov 10, 10:21 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1021 PM CST Sun Nov 10 2019

.DISCUSSION...

See 06Z Aviation Discussion below.

&&

.AVIATION...

Latest sfc obs and hi-res models put a gusty fropa at KMAF/KHOB
around 12-13Z, quickly moving south. Forecast soundings develop
IFR/MVFR cigs behind the front. However, these will only hang
around a few hours Mon, as very dry air will settle in behind the
front. Cigs at all terminals except KFST should lift to VFR by the
end of the forecast period.

&&

.PREV DISCUSSION... /issued 518 PM CST Sun Nov 10 2019/

DISCUSSION...

See 00z aviation discussion below.

AVIATION...

Winds will be weaken and be light out of mostly the southwest
through the overnight hours. A cold front with gusty north to
northeast winds will begin moving through the area at 12z. Low
ceilings will begin developing and impacting the terminals around
15z and will stay through most of the afternoon hours Monday.

PREV DISCUSSION... /issued 330 PM CST Sun Nov 10 2019/

DISCUSSION...

Temperatures are quickly warming throughout the CWA under weak
ridging aloft and veering sfc winds ahead of the next weather
maker/upper-low which is now moving onshore over the Baja
California. Dewpoints in the mid 50s will hang around for the
remainder of the day into tonight which will keep low temperatures
mainly in the 50s with the exception of the far northern Permian
Basin where lows in could reach the lower 40s by sunrise. There
is a slim chance that an isolated shower or storm could move off
the Sierra Occidentals into the Presidio Valley after 00Z, but
high-res guidance is not suggesting much activity attm. Will keep
at least slight chance PoPs across this area into tonight.

The main focus of this forecast will shift to tomorrow when a strong
cold front is anticipated to arrive at the northern CWA border just
after 12Z. This front will be accompanied by strong and gusty winds
which could reach sustained speeds of 20-30 mph in the plains and
above 40 mph through Guadalupe Pass where a High Wind Watch is in
effect. This front will also bring very cold and dry Arctic air into
the region. Wind chill values could drop into the teens tomorrow
night, so wearing heavy coats and multiple layers will be essential!

The other side of the coin will be the potential for a wintry mix
across the mountain areas of West Texas. Rain chances will increase
initially along the frontal boundary mainly south of the Pecos
River. After the cold front reaches the Mexican border, warm moist
air ahead of the approaching upper-low will override a shallow sub-
freezing air mass and increase the potential for freezing rain and
sleet. Freezing rain could begin as early as 03Z in the Davis,
Guadalupe and Glass Mtns and last for a few hours per 12Z NAMbufr
soundings. The better moisture reside a little further south into
the Big Bend region where freezing rain could become prolonged
through Tuesday AM. The greatest potential for any light ice
accretion will be along and south of the U.S. HWY 90 corridor.
Travel may become hazardous for many hours until melting occurs
Tuesday afternoon. A Winter Weather Advisory will probably needed
in upcoming shifts barring any significant changes in the models.

Tuesday will be chilly with highs in the 40s w/some lingering rain
across the Big Bend and lower Trans Pecos. After the upper-low
passes through northern Mexico, a ridge will begin to shift east
over the forecast area. This will bring warmer temperatures and
drier conditions to the region from Wednesday onward.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  49  21  47 /   0  10  10   0
Carlsbad                       53  53  23  47 /   0  20  10   0
Dryden                         59  64  32  49 /  10  50  60  10
Fort Stockton                  58  59  25  45 /   0  30  40   0
Guadalupe Pass                 52  52  19  41 /   0  30  20   0
Hobbs                          42  44  18  43 /   0  10   0   0
Marfa                          56  58  22  44 /  10  50  50  10
Midland Intl Airport           50  50  22  45 /   0  10  10   0
Odessa                         50  50  23  45 /   0  10  10   0
Wink                           54  55  23  48 /   0  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Monday morning through late Monday night
     for Guadalupe and Delaware Mountains.

&&

44/80/44
Hazardous weather outlook, Nov 10, 1:20 PM CST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
120 PM CST Sun Nov 10 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
120 PM CST Sun Nov 10 2019 /1220 PM MST Sun Nov 10 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Wind Watch is in effect from late Monday morning through
Monday night for the Guadalupe Pass and Delaware Mountains. Easterly
winds over 40 mph may make travel through Guadalupe Pass difficult.

A mix of sleet and freezing rain could result in icy conditions
Monday night and Tuesday morning across mainly along and south of
Interstate 10 including the Davis and Glass Mountains, Highway 90
between Valentine to east of Marathon, and the Big Bend. Ice
accumulations are expected to be less than one quarter inch.

A widespread hard freeze is expected Tuesday morning, except along
the Rio Grande. Take action to protect pipes, pets, and plants.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however local interest may
experience an increase in resource demand by Tuesday morning across
parts of the Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 2:55 AM CSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 8 more15 hr
Nov 11, 2:46 PM CSTHard Freeze WarningMAFBrewster18 hr
Nov 11, 2:55 PM CSTWinter Weather AdvisoryMAFBrewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more15 hr

Nearby

High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.